Tel: 01884 831300
Opening Times: 8.30am-6.30pm
Battling through three different cancers meant that getting blood clots was the last thing on Jeremy Smith's mind.
"I got the first DVT after I was diagnosed with non-Hodgkin lymphoma. It was a traumatic time. I had a large tumour at the base of my spine and smaller tumours dotted around the lymph nodes of my abdomen. I was really quite ill, awaiting treatment and feeling very emotional. Even though I knew I had a family history of clots and strokes, and that non-Hodgkin lymphoma put me at increased risk, DVT was the last thing on my mind.
"My right leg became gradually swollen, but I thought it was probably just a reaction to the other things going on in my body. I thought it might be caused by the growing tumour in my spine pressing on the nerves of my leg.
"Eventually, I went to my spinal consultant to get it checked out. He did a pulse test on both my legs and found it was different in each one. He immediately thought I might have a clot. I was sent for an ultrasound scan that confirmed a large clot in a vein on the inside of my right leg.
"Having a DVT didn't seem like a big deal at the time because I had so many other things going on in my body and it was just another thing to deal with. As well as the other treatments I was having for cancer, which included chemotherapy and surgery, I had treatment for DVT. I had to wear compression stockings and take warfarin to protect me from getting further clots.
"I was on and off the warfarin because I had to have surgery to treat my cancer. You can't take warfarin if you're having surgery because it thins the blood and you could lose a dangerous amount of blood. When I wasn't on warfarin, I was on the alternative medication, heparin.
"One side effect of taking warfarin was the bruising. You become so sensitive; small bumps give you massive bruises and if you cut your skin, you bleed a lot. Small chores, like peeling potatoes, became quite a hassle.
"I came off warfarin after a year and after battling non-Hodgkin lymphoma I was diagnosed with cancer in my thyroid and bowel. During treatment for thyroid and bowel cancer, my second DVT was diagnosed. The clot was in my right leg again, but this time it was really painful – it felt like someone was sticking a needle into my calf muscle. The pain passed, but I think this clot may have caused more lasting damage. I still get pains in that leg, especially when I'm sitting down or when I have my feet up.
"I'm very aware that DVT is a risk for me now more than ever, and I know that one day I may have to take warfarin again, maybe even permanently. But I don't let the idea get me down. I just feel very lucky to be alive.
"In all my treatment for cancer and DVT, the biggest thing I've learned and the best advice I could give others is to stay positive and be as informed as you can be. Don't be afraid to ask questions."